Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Severe Relapse of Vaccine-Induced Guillain–Barré Syndrome After Treatment With Nivolumab

Yuen, Carlen, MD; Kamson, David, MD; Soliven, Betty, MD; Kramer, Christopher, MD; Goldenberg, Fernando, MD; Rezania, Kourosh, MD

Journal of Clinical Neuromuscular Disease: June 2019 - Volume 20 - Issue 4 - p 194–199
doi: 10.1097/CND.0000000000000230
Case Review
Buy

Cancer immunotherapy with checkpoint inhibitors may result in neuromuscular immune-related adverse reactions, including Guillain–Barré syndrome (GBS)-like disease. On the other hand, checkpoint inhibitor therapy may result in exacerbation of underlying autoimmune diseases such as myasthenia gravis and multiple sclerosis. We present a patient who developed a severe and fatal relapse of postvaccination GBS after he was treated with nivolumab, a monoclonal antibody directed to programmed death–1 (PD-1), during a GBS treatment-related fluctuation. We recommend that caution be exercised in starting treatment with PD-1 inhibitors in the acute stage or early in the recovery period of GBS.

Department of Neurology, University of Chicago Medical Center, Chicago, IL.

Reprints: Kourosh Rezania, MD, 5841 South Maryland Avenue, MC 2030, Chicago, IL 60637 (e-mail: krezania@neurology.bsd.uchicago.edu).

The authors report no conflicts of interest.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved